ICD-10 coding challenge: Epilepsy with status epilepticus

November 30, 2016 / By Sue Belley, RHIA

Julia Palmer, project manager with the consulting services business of 3M Health Information Systems, is author of this month’s coding challenge blog.

CHALLENGE QUESTION

A 10-year-old male with history of epilepsy presented with status epilepticus. He was in his usual state of health the night of admission when he developed some small myoclonic jerks that then progressed into larger myoclonic jerks followed by bilateral upper and lower extremity jerking movements with eye deviation and no response to external stimuli. He was given intranasal Midazolam 1 ml per nostril which didn’t resolve the seizure. His breathing became irregular and 911 was called for transport. After arrival in the ED, he was given a loading dose of Keppra 50 mg/kg and his seizure resolved.

The patient was admitted to the pediatric neurology service.  He was sedated initially, and slowly returned to his baseline.  He had low grade fevers with clear nasal drainage and no other signs of infection, most consistent with viral illness. CXR was obtained which was unremarkable. He was given 1 dose of Rocephin 2 g. and a dose of tylenol and zofran for fever and vomiting.

The patient is currently taking Onfi 0.7 mg/kg/day, Keppra 48 mg/kg/day, Lamotrigine 7 mg/kg/day, Topamax 2 mg/kg/day. He has missed 3 doses on Onfi this week due to insurance delays. He has otherwise taken all his medications.

It was thought that the missed Onfi doses and fever decreased his seizure threshold and contributed to status epilepticus.  He was observed until he returned to his baseline, then he was discharged home to continue the titration schedule of topiramate that was established with his primary neurologist.

Assign ICD-10-CM codes for the diagnoses documented above by the attending physician.

ANSWER

G40901                Epilepsy, unspecified, not intractable, with status epilepticus

B349                     Viral infection, unspecified

T424X6A              Underdosing of benzodiazepines

Z91138                 Patient’s unintentional underdosing of medication regimen for other reason

BLOG

The physician documented status epilepticus, viral illness and missed doses of Onfi due to insurance delays. We’ve classified the reason for the missed doses to Z91138, “for other reasons,” because insurance delays do not clearly indicate “financial hardship.” B349, viral infection, would include the fever and vomiting and are therefore not coded separately. We do not recommend assigning a code for long term use of Onfi, i.e., Z79899, in addition to the underdosing code; however, there is no specific coding guideline indicating it is incorrect to do so. Note that only 13 drug specific codes are provided in category Z79, which means that code Z79899, other long term drug therapy, does not provide much in the way of additional information.

According to coding guidelines:

Underdosing

Underdosing refers to taking less of a medication than is prescribed by a provider or a manufacturer’s instruction. For underdosing, assign the code from categories T36-T50 (fifth or sixth character “6”).

Codes for underdosing should never be assigned as principal or first-listed codes (we noted that one participant in the coding challenge assigned the underdosing code as first listed or principal diagnosis). If a patient has a relapse or exacerbation of the medical condition for which the drug is prescribed because of the reduction in dose, then the medical condition itself should be coded.

Noncompliance (Z91.12-, Z91.13-) or complication of care (Y63.6-Y63.9) codes are to be used with an underdosing code to indicate intent, if known.

Julia Palmer is a project manager with the consulting services business of 3M Health Information Systems.